Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can too large of dose cause lipodystrophy?
Apr 11, 2002

When I went from AZT/3TC to the cocktail, I switched to DDI, D4T & Indinavir. I was on this combo for a couple of years. I noticed my legs and arms thinning and I had a "haggard" look to my face. I needed to gain some weight and I did when I quit smoking but it went to my breasts and stomache. In December 2000 I added Ritonavir to the cocktail and that's when my face completely atrophied, as well as the rest of my body (except stomach/bust which I've lost with exercise and remain underweight which is better than being so lopsided). I know they say it's the "D" drugs, but could it also be that adding the other PI's made it too toxic? I have terrible heartburn and nausea since starting this regime as well and I am thinking of a switch. What would you recommend? Thanks for your help.

Response from Ms. Fields-Gardner

Fat gain and loss is a very complex issue that probably involves many of the factors you mentioned. Aside from the medications, your previous smoking, diet, exercise, family history, starting point, changes in weight, and other issues are all potential risk factors.

Keeping that in mind, I would suggest that you "triage" your concerns to talk with your doctor and nurse to set up a realistic plan. While reversal of fat gain and loss is still more of a question than a reality, viral control and immune function support seems to be a little more clear as a treatment goal. Depending on resistance that may have been developed, you may want to preserve some options for the long haul... a conversation that will be of high priority for you with your medical team.

There are other things to check on in keeping your body shape acceptable to you. First, congratulations on quitting smoking (I know that is no easy task)! Exercise and balanced diet is also important to support the normal function of the body and to help in overcoming abnormal or "dys"function. You can also talk to your physician, physician assistant, nurse practitioner about medications that may help to control alterations such as insulin resistance, high blood fat levels, and other problems that may contribute (or at least add risk) to body shape changes.

So, start that prioritizing conversation going with your team!


Previous
weight gain
Next
abdominal pain caused by severe lypodystrophy?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement